Benicar Side Effect: Enteropathy
Enteropathy is a disease or disorder of the intestines. Medical research has shown that the high blood pressure medication olmesartan (brand name Benicar) can cause “spruelike” enteropathy in patients who take it. “Sprue” is a medical term for a chronic form of malabsorption syndrome – a condition in which the intestines are unable to adequately absorb nutrients into the bloodstream.
Symptoms of spruelike enteropathy include severe and chronic diarrhea with substantial weight loss. Some patients have been hospitalized because of this serious drug side effect. People who have Celiac disease – a severe condition in which the small intestine is hypersensitive to gluten – suffer similar symptoms to the enteropathy symptoms caused by Benicar.
If you have developed enteropathy after taking Benicar, get in touch with our legal team at Farah & Farah. We have dedicated our practice to representing people who have been harmed by dangerous drugs and devices. Our pharmaceutical litigation lawyers are currently investigating cases of enteropathy caused by Benicar nationwide.
Medical Research on Benicar and Enteropathy
In August 2012, Mayo Clinic Proceedings, a peer-reviewed medical journal sponsored by the Mayo Clinic, published findings of a study on spruelike enteropathy associated with olmesartan (Benicar). The objective of the study was to evaluate and report the response of patients taking Benicar with severe, unexplained spruelike enteropathy when the drug was discontinued.
A total of 22 patients were evaluated, 14 of whom had symptoms so severe that they had to be hospitalized. All patients were tested for Celiac disease, and it was ruled out in every case. A gluten-free diet was not helpful to any of these patients. All of the patients had been taking Benicar in dosages ranging from 10 to 40 mg.
The study subjects suffered from severe, chronic diarrhea and substantial weight loss. Intestinal biopsies revealed several intestinal abnormalities, including “villous atrophy” – the eroding away of the microscopic, fingerlike tentacles (villi) lining the intestines and necessary for the absorption of nutrients.
Researchers found that, when Benicar was discontinued, these patients began to improve with a mean weight gain of 12.2 kg (26.8964 lbs). Follow-up intestinal biopsies were performed on 18 members of the study group. In every case, the biopsies revealed “histologic recovery” (recovery of the minute structure, composition, and function of the tissue) or improvement in the condition of the duodenum (the portion of the small intestine closest to the stomach).
The Mayo Clinic Proceedings study concluded that:
- Olmesartan (Benicar) may be associated with a severe type of spruelike enteropathy.
- Clinical response and histologic recovery can be expected when patients stop taking this drug.
FDA Warning about Enteropathy Caused by Benicar
Almost a year after the Mayo Clinic Proceedings study was published, the U.S. Food and Drug Administration (FDA) issued a safety warning about potential enteropathy associated with olmesartan. The drug safety communication, published July 3, 2013, stated that olmesartan, marketed as Benicar, Benicar HCT, Tribenzor, Azor, and generic versions of the drug, can cause intestinal health problems known as spruelike enteropathy. FDA stated that drug labeling had been approved to include a warning about this serious side effect.
In its safety warning, FDA stated that olmesartan is one of 8 marketed “angiotensin II receptor blockers” (ARB) – drugs that blocks the action of a hormone that causes blood vessels to constrict — approved for treatment of hypertension. Olmesartan is the only ARB drug FDA has found to be associated with spruelike enteropathy.
The safety notice instructed physicians to:
- Tell their patients taking Benicar to let them know if they experience severe, chronic diarrhea and significant weight loss, even months or years after the patient began taking the drug.
- When patients are experiencing these symptoms, investigate the possibility of Celiac disease or another condition that could be causing them.
- If no other cause of enteropathy is discovered, discontinue olmesartan and prescribe a different high blood pressure medication.
Manufacturer Accountability for Enteropathy Caused By Benicar
The FDA approved olmesartan for treatment of hypertension on April 5, 2002. Benicar was released on the market, prescribed by doctors, and taken by patients with no safety warning about potential enteropathy until July 2013.
Drug manufacturers have a duty to the public to ensure that their products are safe for consumption and to warn patients of any possible side effects. Benicar manufacturer, Daiichi-Sankyo, should be held accountable for the losses suffered by patients who took this medication on the advice of their physicians, and suffered severe and debilitating spruelike enteropathy as a result.
At Farah & Farah, our dedicated Benicar injury attorneys are committed to seeking justice and compensation for the injured clients we represent. Contact us at (800) 533-3555 for a free case evaluation if you developed enteropathy after taking Benicar.
Need help now? Speak with a
Patient Advocate now: